Oregon, 2011Damaging Wind and Heavy Rain in Oregon, June 5, 2011
June 5, 2011 · NWS PQR · 2 events in 2 counties and zones
An area of instability developed over Northwest Oregon Sunday evening producing heavy rain, local urban flooding, hail and lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of instability developed over Northwest Oregon Sunday evening producing heavy rain, local urban flooding, hail and lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 5, 7:25 PM PST, 35 minutes earlier.
Area forecast discussion, Jun 5, 7:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
825 PM PDT SUN JUN 5 2011
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM TO OUR SOUTH WILL
MOVE INLAND TONIGHT AND LIFT OUT TO TO THE NORTHEAST MONDAY. CLOUDY
AND COOLER CONDITIONS RETURN MONDAY AS ONSHORE FLOW DOMINATES...WITH
DRIZZLE AT THE COAST. ANOTHER LOW DROPS DOWN THE B.C. COAST AND INTO
THE PACIFIC NW TUESDAY...WITH CONTINUED COOL CONDITIONS WITH LIGHT
RAIN. THIS LOW WILL EASE ITS GRIP ON THURSDAY...WITH WARMER AND
GENERALLY DRY CONDITIONS TO FOLLOW.
&&
.SHORT TERM...SHOWERS AND THUNDERSTORMS THAT FIRED IN THE CASCADES
THIS AFTERNOON ARE BEGINNING TO EASE A BIT THIS EVENING...ESPECIALLY
THE LIGHTNING ACTIVITY. THE STORMS IN THE CASCADES HAVE BEEN SLOW
MOVING AND THUS PRODUCED FAIRLY HEAVY PRECIPITATION IN A FEW
LOCATIONS IN THE CASCADES. A QUICK LOOK AT SOME OBSERVATION SITES IN
THE OREGON CASCADES SHOWED RAINFALL AMOUNTS OF ABOUT ONE-THIRD TO
1.3 INCHES FROM 4PM TO 7PM. THUNDERSTORM ACTIVITY IS EXPECTED TO
DROP OFF LATER THIS EVENING...BUT SHOWERS WILL CONTINUED OVERNIGHT.
THE UPPER LEVEL LOW OFF THE CENTRAL CALIF COAST WILL PUSH INLAND
TONIGHT AND LIFT NE MON AND TUE. WITH THE LOW LIFTING UP TO THE EAST
AND ENERGY SPINNING OFF THE LOW...THE BEST CHANCES FOR SHOWERS
THROUGH MON APPEAR TO BE OVER THE CASCADES.
A SW PUSH OF MARINE AIR IS MOVING INTO THE COAST TONIGHT AND WILL
PUSH WELL INLAND MON...BRINGING A COOLER AIR MASS TO THE REGION..AND
A RETURN TO BELOW NORMAL TEMPERATURES THROUGH MID WEEK.
ADDITIONALLY...WEAK ENERGY SLIDING SW OFFSHORE WILL BRING SOME
DRIZZLE TO THE COAST AND COAST RANGE EARLY MONDAY.
LATE MON NIGHT AND TUE ANOTHER LOW...THIS ONE SLIDING DOWN THE BC
COAST...BRINGS A REINFORCING SHOT OF COOLER AIR WITH A MOIST LOW
LEVEL AIR MASS. HIGHS IN THE VALLEY WILL ONLY TOP OFF IN THE LOW TO
MID 60S ON TUES UNDER A FAIRLY THICK MARINE LAYER IN PLACE. THIS LOW
WILL BRING IN A CHANCE FOR DRIZZLE INITIALLY AT THE COAST...AND THEN
LIGHT RAIN. MODELS NOT DEPICTING A WHOLE LOT OF PRECIP WITH THIS
SYSTEM WITHOUT DEEPER MOISTURE IN PLACE...THEREFORE IT LOOKS LIKE
MORE OF A HIGHER POP LOWER QPF SITUATION WITH SOME DRIZZLE MIXED IN.
THE N PART OF THE COAST AND INTO THE WA AND N OR CASCADES LOOK TO SEE
THE BEST PRECIP WITH 850 MB FLOW OF 30 KT DUE WEST AIDING IN
OROGRAPHIC LIFT...THIS SYSTEM LINGERS AROUND THE AREA THROUGH LATE
WEDNESDAY NIGHT. TW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE LONG RANGE
MODELS SUGGEST THAT TEMPS WILL BEGIN TO CLIMB AGAIN TOWARDS THE END
OF NEXT WEEK. AGREEMENT IS GOOD THAT A CLOSED UPPER LOW WILL DEPART
EASTWARD ON WED NIGHT INTO THU...ALLOWING UPPER LEVEL RIDGING AND
RISING 500 MB HEIGHTS TO BUILD IN FOR THU. THIS SHOULD ALLOW ABOVE
AVERAGE TEMPS FOR THU AND FRI. MODEL DIFFERENCES BECOME SIGNIFICANT
GOING INTO NEXT WEEKEND. FOR NOW...IT LOOKS LIKE A WEAK UPPER RIDGE
WILL APPROACH THE PAC NW OVER THE WEEKEND. HOWEVER...IT LOOKS LIKE
PRECIP CHANCES WILL BE FAIRLY LIMITED AND THE AIRMASS WILL REMAIN
FAIRLY WARM. JFP
&&
.HYDROLOGY...THE FLOOD WARNING ON THE COLUMBIA RIVER WILL CONTINUE
DUE TO SPRING SNOWMELT AND RUNOFF FROM THE ROCKIES AND PACIFIC
NORTHWEST MOUNTAINS. THE RIVER LEVEL AT VANCOUVER IS EXPECTED TO
REMAIN AROUND OR SLIGHTLY ABOVE 17.0 FT FOR SEVERAL DAYS AS RELEASES
FROM UPSTREAM DAMS ARE CURRENTLY HOLDING STEADY.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT IN THE
INTERIOR WITH MVFR/IFR CONDITIONS ALONG THE CENTRAL
COAST...SPREADING NORTHWARD ALONG THE COAST TONIGHT. ONSHORE FLOW
WILL PUSH MVFR STRATUS THROUGH THE COAST RANGE GAPS LATE TONIGHT.
THE INLAND AREAS MOST SUSCEPTIBLE TO MORNING STRATUS WILL BE THE
CENTRAL AND SOUTH WILLAMETTE VALLEY. MVFR CONDITIONS ALONG THE COAST
WILL PERSIST THROUGH THE DAY MONDAY.
KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT. THERE IS A 30 PERCENT CHANCE OF MVFR CEILINGS BETWEEN 12Z
AND 18Z IN DEEPENING ONSHORE FLOW.
&&
.MARINE...HIGH PRESSURE OVER THE WATERS WILL PERSIST THROUGH MID
WEEK...RESULTING IN A SMALL CRAFT ADVISORY FOR WINDS OVER THE
NORTHERN OUTER WATERS. SEAS OF 7 OR 8 FT WITH 7 SECOND PERIOD WILL
BRING CHOPPY SEAS TONIGHT OVER THE NORTHERN OUTER WATERS. HIGH
PRESSURE WILL WEAKEN AT TIMES AS WEAK UPPER DISTURBANCES DROP
SOUTHEASTWARD OVER THE INTERIOR.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT MONDAY FOR WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 PM THIS EVENING
TO 5 PM PDT MONDAY FOR WATERS FROM CAPE SHOALWATER WA TO
CASCADE HEAD OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 6 AM TO
10 AM PDT MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jun 5, 4:21 AM PST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
521 AM PDT SUN JUN 5 2011
ORZ006-WAZ039-061530-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
521 AM PDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR THE COLUMBIA RIVER...DUE TO
SNOWMELT. THE RIVER IS EXPECTED TO REMAIN NEAR 17 FEET CAUSING
MINOR FLOODING AFFECTING CLARK AND MULTNOMAH COUNTIES. FOR
DETAILS...SEE THE LATEST FLOOD STATEMENT (PDXFLSPQR).
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNING CONTINUES FOR THE COLUMBIA RIVER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001>005-007>014-WAZ019>023-040-061530-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-
521 AM PDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Washington
- When
- June 5, 8:00 PM PST to 11:04 PM PST
- Where
- Washington County, Beaverton
- Reported by
- Law Enforcement
- Coordinates
- 45.480, -122.820
Thunderstorms produced very heavy rain in Beaverton in a short period of time. A spotter reported over one-half inch of rain in 30 minutes. The Washington County Sheriff Office reported Urban Flooding on several streets as well as Highway 217, which was shut down for a short time.
Thunderstorm Wind, Clackamas
- When
- June 5, 8:50 PM PST to 9:50 PM PST
- Where
- Clackamas County, Clackamas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.420, -122.570
A thunderstorm moving through Clackamas County produced lightning and power outages to 2000 customers.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5 to 30, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Texas, June 5, 20113 injured · $97,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$203,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Mississippi, June 5, 20111 injured · $90,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Alabama, June 5, 20111 injured · $68,000 · 1 in hail · 14 events
- Hail in Iowa, June 5, 2011$120,000 · 3 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 5, 2011$70,000 · 75 kt wind · 18 events
- Lightning Strike in Illinois, June 5, 2011$100,000 · 1 event
- Hail and Damaging Winds in Indiana, June 5, 2011$55,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$31,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Carolina, June 5, 20111 injured · 1.75 in hail · 28 events
- Damaging Winds in Kentucky, June 5, 2011$42,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327376, 327092.